Kansas, 2014

Flood and Heavy Rain in Kansas, September 23, 2014

September 23, 2014 · NWS DDC · 6 events in 1 county or zone

Thunderstorms produced heavy rain during the morning and some street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rain during the morning and some street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 23, 3:05 AM CST, 40 minutes earlier.

Area forecast discussion, Sep 23, 3:05 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT TUE SEP 23 2014

...UPDATED SYNOPSIS AND SHORT TERM SECTIONS...

.SYNOPSIS...
ISSUED AT 404 AM CDT TUE SEP 23 2014

PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY
DEPICTS A CLOSED UPPER LOW MOVING SLOWLY EAST OVER THE NORTHERN
GREAT PLAINS. A COMPACT 50-60 KT JET STREAK ON THE BASE OF THIS
SYSTEM IS SEEN EXTENDING FROM THE CENTRAL ROCKIES OF COLORADO INTO
THE SOUTHERN HIGH PLAINS WITH A STRONGLY DIFLUENT PATTERN RESULTING
OVER WESTERN AND CENTRAL KANSAS. THIS WAVE IS RIDING UNDER A MODEST
UPPER RIDGE EXTENDING FROM CENTRAL CANADA INTO THE DESERT SOUTHWEST
WITH A RESULTANT REX BLOCK PATTERN DOMINATING THE FLOW PATTERN
ACROSS MOST OF THE COUNTRY.  CLOSE TO THE GROUND, THE LEE TROUGH IS
GRADUALLY SHIFTING EAST INTO FAR WESTERN KANSAS WITH MODEST LOW
LEVEL MOISTURE ADVECTING BACK INTO THE AREA VIA DEWPOINTS IN THE
MID 50S TO LOWER 60S. A LARGE MCS THAT FORMED FROM CONVECTION OVER
EASTERN COLORADO LAST EVENING...CONTINUES TO SLIDE SLOWLY EAST
FROM CENTRAL NEBRASKA INTO PORTIONS OF SOUTHWEST KANSAS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 404 AM CDT TUE SEP 23 2014

INITIALLY FOR THE MORNING HOURS TODAY, THE AFOREMENTIONED MCS WILL
CONTINUE TO DRIFT SLOWLY OVER LOCATIONS EAST OF HIGHWAY 183.
HOWEVER, RADAR TRENDS SUPPORT THE LATEST CONVECTIVE ALLOWING
MODELS SUCH AS THE HRRR THAT INDICATE THIS PRECIPITATION WILL
SLIDE EAST OF HIGHWAY 183/281 BY MID MORNING. THIS WILL PERMIT CLOUDS
TO ERODE QUICKLY THIS MORNING WITH A MOSTLY SUNNY SKY PREVAILING
BY NOON.

ATTENTION THEN SHIFTS TOWARD LATER THIS AFTERNOON TO EVENING AS THE
CLOSED UPPER SYSTEM CONTINUES MOVING SLOWLY EAST ACROSS THE NORTHERN
PLAINS. THIS WILL ALLOW THE LEE TROUGH TO FURTHER INTENSITY AS IT
STALLS OVER FAR WESTERN KANSAS WITH DEEPER BOUNDARY LAYER MOISTURE
SPREADING BACK NORTH KANSAS. STRONG SOLAR INSOLATION WITH
RESULTANT HIGHS IN THE UPPER 70S TO MID 80S IN COMBINATION WITH
THE DEEPER BOUNDARY LAYER MOISTURE WILL BRING MLCAPE VALUES OF
1000-1500 J/KG ALONG WITH LITTLE INHIBITION BY LATE AFTERNOON.
THIS WILL THEN SET THE STAGE FOR ANOTHER ROUND OF CONVECTION
DEVELOPING ALONG THE LEE TROUGH BY EARLY EVENING OVER WESTERN AND
CENTRAL KANSAS. SHEAR PROFILES WILL BE MARGINAL FOR ROTATING
UPDRAFTS VIA EFFECTIVE BULK SHEAR OF 25 TO 30 KNOTS. NONETHELESS,
A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING QUARTER TO HALF
DOLLAR SIZE HAIL WILL BE POSSIBLE. THIS CONVECTION SHOULD GROW
UPSCALE INTO AN MCS BY MID EVENING AND THEN SLIP EASTWARD INTO
CENTRAL KANSAS BY MIDNIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 252 AM CDT TUE SEP 23 2014

ALTHOUGH THE MAIN SHORTWAVE TROUGH DISCUSSED IN THE SHORT TERM
SECTION WILL PASS WELL TO NORTHEAST BY WEDNESDAY AND THURSDAY,
THE SOUTHERN PART OF THE TROUGH IS EXPECTED TO STALL OUT AND
LINGER OVER SOUTHWESTERN KANSAS FOR SEVERAL DAYS. MEANWHILE, A
MUCH DEEPER UPPER LEVEL TROUGH WILL DEVELOP ALONG THE WEST COAST
BY SATURDAY. WITH A WEAK 500MB COLD POOL IN PLACE WEDNESDAY AND
THURSDAY AFTERNOONS, ALONG WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S, THERE WILL BE ENOUGH SURFACE BASED CAPE FOR ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT. THE VERTICAL WIND SHEAR
PROFILE WILL WEAKEN EVEN FURTHER WITH TIME SO THAT SEVERE WEATHER
IS NOT EXPECTED. GIVEN THE LACK OF LOW LEVEL THERMAL ADVECTIONS,
HIGH TEMPERATURES WILL REMAIN IN THE 80S. THE LOWER LEVELS ARE
EXPECTED TO DRY OUT BY FRIDAY AND SATURDAY, RESULTING IN
NEGLIGIBLE SURFACE BASED CAPE AND HENCE, NO THUNDERSTORM ACTIVITY.
TRANQUIL WEATHER SHOULD PERSIST THROUGH THE WEEKEND AS THE WEST
COAST SYSTEM SLOWLY PROGRESSES INTO THE INTERMOUNTAIN WEST.

THE AFOREMENTIONED UPPER LEVEL TROUGH RESIDING OVER THE CENTRAL
AND SOUTHERN PLAINS FOR SEVERAL DAYS WILL FINALLY BEGIN TO
PROGRESS EASTWARD AGAIN BY LATE SUNDAY AND INTO EARLY NEXT WEEK,
AND MAY START TO TAP INTO RICHER GULF MOISTURE. HOWEVER, CURRENT
THINKING IS THAT THIS WILL OCCUR WELL EAST/SOUTHEAST OF WESTERN
KANSAS. SOME PRECIPITATION CAN'T BE RULED OUT EARLY NEXT WEEK AS
THE DEEPER UPPER LEVEL TROUGH OVER THE INTERMOUNTAIN WEST
APPROACHES THE PLAINS. HOWEVER, PRECIPITATION AMOUNTS WILL DEPEND
ON MOISTURE AVAILABILITY; AND IT IS POSSIBLE THAT THE RICHER
MOISTURE MAY GET SHUNTED INTO THE DEEP SOUTH AND GULF COAST BY THE
PREVIOUS SYSTEM. HIGH TEMPERATURES INTO EARLY NEXT WEEK SHOULD BE
MAINLY IN THE LOWER TO MIDDLE 80S, WITH SOME UPPER 70S POSSIBLE BY
MONDAY OR TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1256 AM CDT TUE SEP 23 2014

A SLOW MOVING LINE OF THUNDERSTORMS INITIALLY OVER NORTHWEST
KANSAS THIS EARLY MORNING...WILL IMPACT THE HYS TERMINAL DURING
THE OVERNIGHT HOURS. ALTHOUGH CEILINGS ARE LIKELY TO STAY IN THE
MVFR RANGE OR HIGHER...HEAVY RAINFALL MAY DROP VISIBILITY VALUES
INTO AN IFR RANGE FOR BRIEF PERIODS. OTHERWISE...THIS LINE OF
STORMS SHOULD STAY NORTH OF BOTH THE DDC AND GCK TERMINALS
THROUGH TONIGHT. ATTENTION THEN SHIFTS TOWARD LATER THIS AFTERNOON
TO EVENING WITH ADDITIONAL THUNDERSTORMS POSSIBLE OVER WESTERN
AND CENTRAL KANSAS. A FEW OF THESE STORMS MAY POTENTIALLY BE STRONG
TO SEVERE WITH HAIL UP TO QUARTER SIZE THE MAIN HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  61  86  60 /  20  60  20  20
GCK  87  61  87  60 /  30  60  20  20
EHA  86  60  87  60 /  20  40  30  30
LBL  87  61  87  61 /  20  40  30  30
HYS  80  59  82  59 /  30  60  20  10
P28  81  60  83  60 /  20  50  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...AJOHNSON
SHORT TERM...AJOHNSON
LONG TERM...FINCH
AVIATION...AJOHNSON
Hazardous weather outlook, Sep 23, 3:43 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT TUE SEP 23 2014

KSZ030-031-043>046-061>066-074>081-084>090-241200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
443 AM CDT TUE SEP 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF
SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM SOUTHEAST OF A HAYS TO
GARDEN CITY LINE. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
QUARTER SIZE IN DIAMETER ALONG WITH DAMAGING WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST BOTH WEDNESDAY
AND THURSDAY ALONG WITH WITH ANOTHER CHANCE SUNDAS INTO MONDAYS.
HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT
EXPECTED ANY OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON TO EARLY
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

AWJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Ellis

When
September 23, 3:45 AM CST to 5:45 AM CST
Where
Ellis County, 0.88 mi NW of (Hys)hays Muni Arpt
Reported by
Public
Coordinates
38.860, -99.280

Rainfall of 3.00 inches was reported.

Heavy Rain, Ellis

When
September 23, 3:45 AM CST to 6:00 AM CST
Where
Ellis County, 2.34 mi NNE of (Hys)hays Muni Arpt
Reported by
Public
Coordinates
38.880, -99.250

Rainfall of 2.50 inches was reported.

Heavy Rain, Ellis

When
September 23, 3:45 AM CST to 6:00 AM CST
Where
Ellis County, 0.88 mi NW of Hays
Reported by
Public
Coordinates
38.880, -99.330

Rainfall of 3.37 inches was reported.

Heavy Rain, Ellis

When
September 23, 3:45 AM CST to 6:00 AM CST
Where
Ellis County, 0.88 mi NW of Hays
Reported by
Public
Coordinates
38.880, -99.330

Rainfall of 3.37 inches was reported.

Heavy Rain, Ellis

When
September 23, 3:45 AM CST to 6:00 AM CST
Where
Ellis County, 2.99 mi NE of Toulon
Reported by
Public
Coordinates
38.860, -99.210

Rainfall of 4.00 inches was reported.

Flood, Ellis

When
September 23, 4:45 AM CST to 6:00 AM CST
Where
Ellis County, 2.99 mi NE of (Hys)hays Muni Arpt to 2.57 mi NNE of (Hys)hays Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.880, -99.230

Street flooding was reported across the city.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544416, 544417, 544418, 544419, 544420, 544421.